Maine, 2004

Damaging Wind in Maine, June 9, 2004

June 9, 2004 · NWS GYX · 1 event in 1 county or zone

Severe thunderstorms moving through Western Maine on the afternoon of June 9, 2004 knocked down wires in Fryeburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Severe thunderstorms moving through Western Maine on the afternoon of June 9, 2004 knocked down wires in Fryeburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 8, 7:30 PM EST, 6 hours 16 minutes earlier.

Area forecast discussion, Jun 8, 7:30 PM EST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
830 PM EDT TUE JUN 8 2004

.DISCUSSION...PREVIOUS ZONE FORECAST LOOKS GOOD.  NO UPDATE
ANTICIPATED.

&&

.SHORT TERM...FOG OVER THE COASTAL WATERS HAS THINNED TO HAZE.  WILL
GO WITH HAZE AND PATCHY FOG ALL SECTIONS TONIGHT.  MILD AND FAIRLY
STICKY IN SOME PLACES AS DEWPOINTS HOVER AROUND 60 TONIGHT AND
TEMPS COOL DOWN TO MEET THEM.  THE COLD FRONT WILL MAKE ITS WAY
THROUGH THE FORECAST AREA DURING WEDNESDAY INTO AN AREA OF HIGH
CAPES AND LOW LI.  WILL THEREFORE GO WITH LIKELY POPS FOR
THUNDERSTORMS.  THUNDERSTORMS WILL START IN THE MTNS AROUND NOON AND
MAKE THEIR WAY TOWARD THE COAST DURING THE AFTERNOON.  ANOTHER
SUMMERY DAY AHEAD OF THE COLD FRONT WITH HIGHS IN THE 80S...EXCEPT
60S ALONG THE MIDCOAST AND NEAR 90 IN SOUTHERN NH.

&&

.LONG TERM...
WED NIGHT CDFNT WILL MOVE ACROSS SRN AREAS OF FA SO LKLY POPS APPEARS
TO BE WARRANTED WHICH IS ABOVE CONSENSUS OF MODELS.  CONSIDERING HI
DEWPTS AND TEMPS IN ADVANCE OF FROPA AN OUTBREAK OF TSTMS SEEMS
ALMOST CERTAIN.  BY THU COOLER DRIER CANADIAN AMS OVERTAKES ME/NH SO
MOSUN CONDS XPCTD BY AFTN. HI PRES THEN SETTLES OVER THE AREA THRU
THE WEEKEND SO DRY AND PLEASANT WX EXPECTED.
&&

.MARINE...
FLOW TO BECOME SWLY TNGT AHD OF APPRCHG CDFNT.  WINDS HAVE INCREASED
TO NEAR SMALL CRAFT CRITERIA.  SURFACE GRADIENT WILL FURTHER
INCREASE OVERNIGHT HENCE HAVE RAISED SMALL CRAFT ADVISORIES.
WED CDFNT APPROACHES FM THE N WITH WSWLY WINDS IN  ADVANCE BUT ONCE
AGAIN BLO SCA CRIT. WINDS SHIFT TO NNW BHND FROPA WED NIGHT BUT
WITHOUT THE PRESENCE OF A STG GRAD WIND WINDS WILL BE MARGINAL FOR
SCA LATE WED NGT INTO THU. THE CENTER OF HI PRES SLOLWY SETTLES OVER
THE WATERS FRI AND SAT SO LGT WINDS EXPECTED. &&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...SMALL CRAFT ADVISORIES
NH...SMALL CRAFT ADVISORIES
Hazardous weather outlook, Jun 8, 2:40 AM EST, 23 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
340 AM EDT TUE JUN 8 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-090939-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
340 AM EDT TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAY TWO...WEDNESDAY

A COLD FRONT WILL DROP SOUTH ACROSS THE AREA PRODUCING SCATTERED
SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS COULD PRODUCE HAIL AND
STRONG WIND GUSTS.

.DAYS THREE THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON WEDNESDAY.

The radar

The Portland,ME radar (KGYX), 60 km away, was scanning. The volume nearest the first event began at 06:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oxford

When
June 9, 1:46 AM EST to 1:49 AM EST
Where
Oxford County, Fryeburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.017, -70.983

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410521.